Clostridium Difficile Colitis (cont.)
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
How is Clostridium difficile colitis treated?
Treatment of C. difficile colitis includes:
In patients with mild colitis, stopping the antibiotic that caused the infection may be enough to cause the colitis and diarrhea to subside. In most cases, however, antibiotics are needed to eradicate the C. difficile bacteria.
Antibiotics that are effective against C. difficile include metronidazole (Flagyl), and vancomycin (Vancocin). These two antibiotics usually are taken orally for 10 days. Both antibiotics are equally effective. With either antibiotic, fever usually will resolve in one or two days, and diarrhea in three or four days.
The choice of which antibiotic to use depends on the individual patient's situation and the preferences of the treating doctor. Some doctors will prescribe metronidazole first because it is much less expensive than vancomycin. Vancomycin may be reserved for patients who do not respond to metronidazole, are allergic to metronidazole, or develop side effects from metronidazole. Other doctors will prescribe vancomycin first for severe colitis because vancomycin can achieve much higher antibiotic levels in the colon than metronidazole (and higher antibiotic levels theoretically would be more effective in killing bacteria).
Why are there relapses of Clostridium difficile colitis?
Approximately 10% to 20% of successfully treated patients can experience a relapse of C. difficile colitis with recurrence of diarrhea, abdominal cramps, and abdominal pain. Relapses typically occur days or even weeks after treatment is stopped. Some patients may experience several relapses.
The most likely explanation for relapse is that the C.difficile has not been completely eradicated by the initial course of antibiotics. C. difficile in its active bacterial form is killed by either metronidazole or vancomycin, but the spores are resistant to killing. Several days after stopping antibiotics, the surviving spores transform into active bacterial forms which will multiply and produce toxins again.Another reason for relapse is the body's inadequate production of antibodies against the bacterial toxins. Antibodies are proteins that the body produces to fight bacterial, viral, and parasitic infections, as well as to protect the body from the harmful effects of toxins. Therefore, adults who are capable of producing adequate antibodies against C. difficile toxins usually do not develop C. difficile colitis. Some adults who cannot produce these antibodies are susceptible to relapses.
Medically Reviewed by a Doctor on 5/13/2015
Viewers share their comments
C. Difficile - Diagnosis Question: How was your clostridium difficile colitis diagnosed?
C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions